Minnesota, 2007

Flash Flood in Minnesota, August 20 to 21, 2007

August 20 to 21, 2007 · NWS MPX · 1 event in 1 county or zone

A persistent front spawned thunderestorms with heavy rain.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

A persistent front spawned thunderestorms with heavy rain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Aug 20, 9:30 PM CST, 1 hour 30 minutes earlier.

Area forecast discussion, Aug 20, 9:30 PM CST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1030 PM CDT MON AUG 20 2007

.UPDATE...
ELEVATED LAPSE RATES HAVE WON OUT...AND POTENTIAL IS THERE FOR
MORE THUNDERSTORM ACTIVITY ACROSS SRN AND CTRL MN. AS LATEST RUC
MODEL RUNS COME IN...BETTER ELEVATED LIFTED INDICES COME IN FOR
CONVECTION...WITH -6 TO -8 VALUES PROJECTED THROUGH 09Z OVER SOUTH
CENTRAL MN. ALSO LOW TO MID-LEVEL FRONTOGENESIS PEGGED IN THAT
AREA...SO TRAINING THUNDERSTORMS OVER SATURATED GROUND REMAINS A
PRIMARY CONCERN.

&&

.DISCUSSION...
THE AREA HAS ONLY BEEN DEALING WITH VERY SCATTERED SHOWERS SINCE
ABOUT MID MORNING...WHICH IS CERTAINLY A CHANGE FROM THE LAST FEW
DAYS. FOG AND OVERCAST STRATUS DECK HAS BEEN THE MAJOR PROBLEM
TODAY...KEEPING QUITE UNSEASONABLY COOL TEMPERATURES OVER THE AREA
AGAIN TODAY. THE OVERCAST DECK HAS ALSO HELPED TO REDUCE SEVERE
POSSIBILITIES TODAY...WITH SOUTHWESTERN AREAS...WHICH ARE STARTING
TO SEE A DECREASE IN THE LOW DECK...SEEING THE ONLY POTENTIAL.

OVERCAST SKIES SHOULD REMAIN THROUGH MUCH OF THE NIGHT...WITH A
LITTLE LOW/MID LEVEL DRYING COMING IN FROM THE SOUTHWEST...
SOMETHING THAT IS BECOMING APPARENT IN THE VISIBLE SATELLITE LOOP.
HAVE KEPT A MENTION OF FOG IN THE GRIDS AFTER 06Z TONIGHT...AS
CONTINUED SATURATION AND WARM ADVECTION ALOFT LEADS TO A CONTINUED
THREAT OF REDUCED VISIBILITIES.

THANKFULLY...IT DOES APPEAR THAT THE MAJOR FORCING FOR ADDITIONAL
SHOWERS/THUNDERSTORMS WILL SHIFT TO THE NORTHERN AND CENTRAL
PORTIONS OF THE AREA FOR TONIGHT...AS WELL AS SOUTH OF THE AREA
ACROSS NORTHERN AND CENTRAL IOWA. WITH PWATS REMAINING HIGH ALONG
THE IOWA BORDER...HOWEVER...ANY SHOWERS/STORMS THAT DEVELOP /AND
THE CHANCES OF SHOWERS AND STORMS IN SOUTHERN MINNESOTA IS
CERTAINLY NOT ZERO/ IN THIS AREA OVERNIGHT WILL BE CAPABLE OF
HEAVY DOWNPOURS.

LATE TOMORROW...ANOTHER TRAIN OF SHORTWAVES WILL MOVE ACROSS
SOUTHERN MINNESOTA AND INTO WESTERN WISCONSIN...AS A BOUNDARY
PARKS ITSELF...ONCE AGAIN...VERY NEAR THE IOWA/MINNESOTA BORDER.
THIS WILL PLACE THE FLOODED AREAS IN THE PRIME REGION TO RECEIVE
SOME HIGHER RAINFALL TOTALS DURING THIS TIME FRAME.

FOR THE WEEKEND...WE MAY ACTUALLY HAVE A DRY SPELL...AS MODELS
HAVE BEEN FAIRLY CONSISTENT IN DEPICTING A SURFACE HIGH SLIDING
ACROSS THE NORTHERN PLAINS AND UPPER MIDWEST DURING THIS PERIOD.
MONDAY MAY FEATURE SOME WARM ADVECTION SHOWERS/STORMS AS WE GET
RETURN FLOW ON THE BACKSIDE OF THE HIGH...BUT CONFIDENCE IN TIMING
IS NOT ENOUGH TO INCLUDE AT THIS TIME. LATER SHIFTS WILL HAVE TO
MONITOR THIS POTENTIAL.

&&

.AVIATION.../FOR 00Z TAFS/
MAIN CONCERN CONTINUES TO BE CIGS AND VIS. NOT MUCH CHANGE IN THE
PATTERN FROM PAST DAYS. AREA OF IFR AND LOWER CIGS WITH PERIODIC
IFR VIS IN DRIZZLE CONTINUES TO PLAGUE CENTRAL MINNESOTA TAF
SITES. WISCONSIN SITES ARE AT THE LOW END OF MVFR FOR NOW BUT
EXPECT IFR TO RETURN LATE THIS EVENING. ALSO A CONCERN FOR SHOWERS
AND THUNDERSTORMS THIS EVENING AS AN UPPER TROUGH SWINGS ACROSS
THE AREA. CONFIDENCE IN COVER GAGE IS LOW BUT THE BEST CHANCE FOR
SHOWERS WILL BE ACROSS KAXN AND KSTC AS WELL AS KRWF. EXPECT 2
DIFFERENT AREAS OF SHOWERS/STORMS TO DEVELOP. KMSP/KRNH/KEAU MAY
FALL BETWEEN THESE AREAS BUT HAVE RETAINED TEMPO SHOWERS LATER
THIS EVENING. WINDS WILL LIGHTEN UP LATE TONIGHT ALLOWING FOG TO
DEVELOP. WITH THE PASSAGE OF THIS UPPER TROUGH THE SFC PATTERN
WILL SHIFT A BIT AS WELL. HAVE CONTINUED TREND ...PERHAPS
OPTIMISTICALLY...OF WINDS BECOMING WESTERLY STARTING TUESDAY
MORNING. THIS WOULD LIKELY HELP DRIER AIR TO WORK IN...IF ONLY
BRIEFLY...IMPROVING CIGS. HOWEVER...THERE IS STILL A CHANCE THAT
WINDS WILL REMAIN LIGHT AND EASTERLY ACROSS CENTRAL MN AND WESTERN
WI THROUGH THE AFTERNOON KEEPING LOW CIGS IN PLACE. WILL NEED TO
WATCH CLOSELY. SHOWER AND THUNDER CHANCES WILL ALSO RETURN DURING
THE AFTERNOON. ..MDB..

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...FLASH FLOOD WATCH UNTIL 4 AM CDT TUESDAY FOR BLUE EARTH-BROWN-
     FARIBAULT-FREEBORN-GOODHUE-LE SUEUR-MARTIN-NICOLLET-REDWOOD-
     RENVILLE-RICE-SIBLEY-STEELE-WASECA-WATONWAN COUNTY(IES).

WI...NONE.
&&

KAT/MDB/MTF
Hazardous weather outlook, Aug 20, 9:23 PM CST, 1 hour 37 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1023 PM CDT MON AUG 20 2007

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
220330-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
1023 PM CDT MON AUG 20 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTH CENTRAL MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...OVERNIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL LIKELY DEVELOP OVER
SOUTHWEST AND SOUTH CENTRAL MINNESOTA AND EVOLVE EASTWARD DURING
THE REMAINDER OF TONIGHT. BECAUSE THE GROUND IN SOUTH CENTRAL
MINNESOTA IS SO SATURATED...ANY THUNDERSTORMS WILL BE CAPABLE OF
CAUSING FLASH FLOODING. THE BEST LIKELIHOOD FOR THIS IS UNDER
THUNDERSTORMS THAT TRAIN OVER THE SAME AREAS.

IN ADDITION...THESE THUNDERSTORMS OVER SOUTH CENTRAL MINNESOTA MAY
BECOME SEVERE...WITH LARGE HAIL BEING THE EXPECTED PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

MORE SHOWERS AND THUNDERSTORMS ARE ANTICIPATED DURING THE WORK
WEEK. THERE IS THE POTENTIAL FOR SEVERE STORMS AGAIN ON TUESDAY
AFTERNOON AND NIGHT AND AGAIN ON WEDNESDAY...AS A COLD FRONT AND
SURFACE LOW APPROACHES SOUTHERN MINNESOTA AND WESTERN WISCONSIN.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS HAVE BEEN ACTIVATED FOR SEVERE WEATHER REPORTS
ACROSS SOUTHERN AND CENTRAL MINNESOTA.

In the hours before

Special weather statement, Aug 20, 10:30 PM CST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1130 PM CDT MON AUG 20 2007

MNZ057-210515-
KANDIYOHI-
1130 PM CDT MON AUG 20 2007

...SIGNIFICANT WEATHER ALERT FOR KANDIYOHI COUNTY UNTIL 1215 AM
CDT...

AT 1126 PM CDT...RADAR WAS INDICATING A THUNDERSTORM CAPABLE OF
PRODUCING VERY HEAVY RAIN AND ONE HALF INCH DIAMETER HAIL.

THE RADAR WAS INDICATING THE THUNDERSTORM WILL OTHERWISE REMAIN OVER
MAINLY RURAL AREAS OF THE INDICATED COUNTY. THIS WILL BE NEAR U.S.
HIGHWAY 71.

STAY ALERT FOR POSSIBLE WARNINGS.

The radar

The Minneapolis radar (KMPX), 121 km away, was scanning. The volume nearest the first event began at 04:59 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Kandiyohi

When
August 20, 11:00 PM CST to August 21, 2:00 AM CST
Where
Kandiyohi County, Willmar
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
45.130, -95.050

Heavy rain led to water on sevetral streets and a stalled car. A basement wall collapsed in a residential structure.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2007Every state in 2007This day in weather historyWarnings in Minnesota, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 70872.